Aa
A
A
Close
Avatar universal
Anxiety and birth control
Hello! I have ready some threads on here about women with anxiety and birth control but it's been too long since that first post was posted. I just wanted to share a little bit about my journey. I started having panic attacks in October of 2016. My first thought was what if it's my birth control? So I quickly went to my primary care doctor who quickly dismissed me because of the length of time I've been on the pill (I've been on it for over 10 years, microgestin 1.5/30fe). Instead she wanted to put me on Zoloft. I was on Zoloft for about two weeks and couldn't even get off of the couch. I went back to my dr and they switched me to Buspar. Meanwhile, after a month on the buspar I decided I would take myself off the pill. It has been an emotional ride ever since. Depression/anxiety/racing thoughts. Just pure hell. Some days are better than others but most of the time I'm living in fear. I'm now seeing a counselor to sort all of this out but I'm just wondering when I'm going to get back to myself. I've always been a carefree, relaxed person and now I'm a mess. By the way I forgot to mention that I'm 29 years old. I hope someone out there is going through what I'm going through currently and we can bounce ideas off of eachother.
Cancel
2 Answers
Page 1 of 1
Avatar universal
I don't see the connection you are trying to make with anxiety and birth control. You had anxiety when on and off the pill.
Hopefully the counselor helps, because sometimes anxiety is brought on by things we would never imagine, but a one on one conversation might bring out the cause.
Comment
Cancel
Comment
Avatar universal
I've been on birth control for 10 years and started having anxiety and panic attacks out of the blue.I went off of it and now I'm just trying to get my hormones back in line. I'm still having some anxiety and depression but I've read from other women that they went through a similar situation but the thread I found was from 2007.
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
There have been several women who got emotional problems when starting birth control, of various forms.  This is common.  You don't have that problem -- you didn't get this when you started, you got it after 10 years on it.  That's why your doctor, probably correctly, reasoned it wasn't that.  But your doctor shouldn't have stopped there.  There are many reasons for anxiety and sometimes no reason at all, but it's always important to rule out all possible physiological reasons before concluding it's a mental illness without any known biological cause.  thyroid problems, blood sugar problems, food allergies, MSG, all kinds of things can cause anxiety and should be investigated by your doctor before throwing Zoloft at you just to get you out of the office (this is what doctors do).  And before throwing Zoloft at you, if it is a mental problem, therapy probably should have been recommended first.  I don't think it's a terrible idea to stop the birth control and see if maybe your hormones have radically changed and the pill is now affecting you, but it's just very unlikely given how long you've been on it.  If there is no physiological cause, and you'd only know by not starting the Zoloft and getting a blood test, a fasting blood sugar test, etc., that would look for all the hard to find causes for this, then know that almost all of us got our chronic anxiety problems out of nowhere.  That's not to say we didn't have anxiety problems before, but they were episodic, not chronic every day things.  For some, there's some event that triggers it.  For others, there is no such event, it just is there seemingly all of a sudden.  As for starting an antidepressant, they do cause sedation very often but know that side effects start before effects, which don't kick in until about 4-6 weeks after you start -- but unfortunately, as I say, side effects start right away.  Buspar really does nothing for most people, and clinical trials show that, but somehow the drug lingers on -- these days mostly as an adjunct to an antidepressant.  I think it's good you start therapy before you go on an antidepressant, but make sure the therapist specializes in the treatment of anxiety.  Like other practitioners, therapists tend to focus on certain things and don't know much about other things.  And if your therapist doesn't help you, he or she will tell you if your life is so seriously disrupted that medication is needed.  At that point, the professional to see is a psychiatrist, not your general doc.  Good luck.  Have patience.  Don't give up looking for the cause.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Recent Activity
4067477 tn?1450127936
Blank
psyvamp71 added the Menstrual Cycle Tracker
6 hrs ago
Avatar universal
Blank
brice1967 commented on It's me...
Apr 24
4067477 tn?1450127936
Blank
psyvamp71 added the Blood Pressure Tracker
Apr 24
Blank
Anxiety Tracker
Track Anxiety Symptoms
Start Tracking Now
Top Anxiety Answerers
Avatar universal
Blank
Arlington, VA
Avatar universal
Blank
MI
675718 tn?1449992146
Blank
El Paso, TX
Avatar universal
Blank
973741 tn?1342346373
Blank
1530171 tn?1448133193
Blank
London, ON
Anxiety Community Resources